A study of mucocutaneous manifestations due to cancer chemotherapy

Y. S. Oh, Soo-Hong Seo, Young Chul Kye, Jun Suk Kim, Chil Hwan Oh

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

Background. Recently, increasing numbers of chemotherapeutic agents are being used to treat cancer patients. Mucocutaneous complications are commonly seen in association with the administration of these medications. Objective. We conducted a study in cancer chemotherapy patients to determine the suspected chemotherapeutic agents and frequency of various mucocutaneous side effects in these patients. Methods. The study involved 140 patients admitted from December 1993 to September 1994 for cancer chemotherapy at Korea University Guro Hospital. Results. The mucocutaneous side effects during chemotherapy were alopecia (55%), hyperpigmentation (32.9%), stomatitis (20%), phlebitis (12.9%), flushing (8.6%) in descending order. Visual grade II, IV alopecia patients were most common, but as the chemotherapy cycle increased so, the severer the alopecia. Although the onset of the alopecia were variable, many patients experienced alopecia within 17 to 24 days after the start of chemotherapy. Serpentine supravenous fluorouracil hyperpigmentation were common (17.9%). Diffuse and longitudinal or horizontal band like nail pigmentation were observed, and pigmented macules were also observed especially on the palms and digits. Stomatitis usually developed within 10 days after the start of chemotherapy and it persisted for about 7 days and then most of the lesions were resolved spontaneously. Other clinical manifestations accompanied with chemotherapy were tinea infection (16.4%), acne (7.1%), oral thrush (7%), white nail band (4.3%), pruritus (2.9%) in descending order. Conclusion. So, physicians need to be aware of the widely divergent cutaneous reactions which may occur with the use of anticancer medications.

Original languageEnglish
Pages (from-to)474-481
Number of pages8
JournalKorean Journal of Dermatology
Volume33
Issue number3
Publication statusPublished - 1995 Jan 1

Fingerprint

Alopecia
Drug Therapy
Neoplasms
Stomatitis
Hyperpigmentation
Nails
Oral Candidiasis
Phlebitis
Tinea
Acne Vulgaris
Pigmentation
Pruritus
Korea
Fluorouracil
Physicians
Skin
Infection

Keywords

  • cancer chemotherapy
  • mucocutaneous manifestations

ASJC Scopus subject areas

  • Dermatology

Cite this

A study of mucocutaneous manifestations due to cancer chemotherapy. / Oh, Y. S.; Seo, Soo-Hong; Kye, Young Chul; Kim, Jun Suk; Oh, Chil Hwan.

In: Korean Journal of Dermatology, Vol. 33, No. 3, 01.01.1995, p. 474-481.

Research output: Contribution to journalArticle

@article{87980ba8c0a143ef88bb622c9f26709e,
title = "A study of mucocutaneous manifestations due to cancer chemotherapy",
abstract = "Background. Recently, increasing numbers of chemotherapeutic agents are being used to treat cancer patients. Mucocutaneous complications are commonly seen in association with the administration of these medications. Objective. We conducted a study in cancer chemotherapy patients to determine the suspected chemotherapeutic agents and frequency of various mucocutaneous side effects in these patients. Methods. The study involved 140 patients admitted from December 1993 to September 1994 for cancer chemotherapy at Korea University Guro Hospital. Results. The mucocutaneous side effects during chemotherapy were alopecia (55{\%}), hyperpigmentation (32.9{\%}), stomatitis (20{\%}), phlebitis (12.9{\%}), flushing (8.6{\%}) in descending order. Visual grade II, IV alopecia patients were most common, but as the chemotherapy cycle increased so, the severer the alopecia. Although the onset of the alopecia were variable, many patients experienced alopecia within 17 to 24 days after the start of chemotherapy. Serpentine supravenous fluorouracil hyperpigmentation were common (17.9{\%}). Diffuse and longitudinal or horizontal band like nail pigmentation were observed, and pigmented macules were also observed especially on the palms and digits. Stomatitis usually developed within 10 days after the start of chemotherapy and it persisted for about 7 days and then most of the lesions were resolved spontaneously. Other clinical manifestations accompanied with chemotherapy were tinea infection (16.4{\%}), acne (7.1{\%}), oral thrush (7{\%}), white nail band (4.3{\%}), pruritus (2.9{\%}) in descending order. Conclusion. So, physicians need to be aware of the widely divergent cutaneous reactions which may occur with the use of anticancer medications.",
keywords = "cancer chemotherapy, mucocutaneous manifestations",
author = "Oh, {Y. S.} and Soo-Hong Seo and Kye, {Young Chul} and Kim, {Jun Suk} and Oh, {Chil Hwan}",
year = "1995",
month = "1",
day = "1",
language = "English",
volume = "33",
pages = "474--481",
journal = "Korean Journal of Dermatology",
issn = "0494-4739",
publisher = "Korean Dermatological Association",
number = "3",

}

TY - JOUR

T1 - A study of mucocutaneous manifestations due to cancer chemotherapy

AU - Oh, Y. S.

AU - Seo, Soo-Hong

AU - Kye, Young Chul

AU - Kim, Jun Suk

AU - Oh, Chil Hwan

PY - 1995/1/1

Y1 - 1995/1/1

N2 - Background. Recently, increasing numbers of chemotherapeutic agents are being used to treat cancer patients. Mucocutaneous complications are commonly seen in association with the administration of these medications. Objective. We conducted a study in cancer chemotherapy patients to determine the suspected chemotherapeutic agents and frequency of various mucocutaneous side effects in these patients. Methods. The study involved 140 patients admitted from December 1993 to September 1994 for cancer chemotherapy at Korea University Guro Hospital. Results. The mucocutaneous side effects during chemotherapy were alopecia (55%), hyperpigmentation (32.9%), stomatitis (20%), phlebitis (12.9%), flushing (8.6%) in descending order. Visual grade II, IV alopecia patients were most common, but as the chemotherapy cycle increased so, the severer the alopecia. Although the onset of the alopecia were variable, many patients experienced alopecia within 17 to 24 days after the start of chemotherapy. Serpentine supravenous fluorouracil hyperpigmentation were common (17.9%). Diffuse and longitudinal or horizontal band like nail pigmentation were observed, and pigmented macules were also observed especially on the palms and digits. Stomatitis usually developed within 10 days after the start of chemotherapy and it persisted for about 7 days and then most of the lesions were resolved spontaneously. Other clinical manifestations accompanied with chemotherapy were tinea infection (16.4%), acne (7.1%), oral thrush (7%), white nail band (4.3%), pruritus (2.9%) in descending order. Conclusion. So, physicians need to be aware of the widely divergent cutaneous reactions which may occur with the use of anticancer medications.

AB - Background. Recently, increasing numbers of chemotherapeutic agents are being used to treat cancer patients. Mucocutaneous complications are commonly seen in association with the administration of these medications. Objective. We conducted a study in cancer chemotherapy patients to determine the suspected chemotherapeutic agents and frequency of various mucocutaneous side effects in these patients. Methods. The study involved 140 patients admitted from December 1993 to September 1994 for cancer chemotherapy at Korea University Guro Hospital. Results. The mucocutaneous side effects during chemotherapy were alopecia (55%), hyperpigmentation (32.9%), stomatitis (20%), phlebitis (12.9%), flushing (8.6%) in descending order. Visual grade II, IV alopecia patients were most common, but as the chemotherapy cycle increased so, the severer the alopecia. Although the onset of the alopecia were variable, many patients experienced alopecia within 17 to 24 days after the start of chemotherapy. Serpentine supravenous fluorouracil hyperpigmentation were common (17.9%). Diffuse and longitudinal or horizontal band like nail pigmentation were observed, and pigmented macules were also observed especially on the palms and digits. Stomatitis usually developed within 10 days after the start of chemotherapy and it persisted for about 7 days and then most of the lesions were resolved spontaneously. Other clinical manifestations accompanied with chemotherapy were tinea infection (16.4%), acne (7.1%), oral thrush (7%), white nail band (4.3%), pruritus (2.9%) in descending order. Conclusion. So, physicians need to be aware of the widely divergent cutaneous reactions which may occur with the use of anticancer medications.

KW - cancer chemotherapy

KW - mucocutaneous manifestations

UR - http://www.scopus.com/inward/record.url?scp=0029120907&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029120907&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:0029120907

VL - 33

SP - 474

EP - 481

JO - Korean Journal of Dermatology

JF - Korean Journal of Dermatology

SN - 0494-4739

IS - 3

ER -